Nebraska, 2016

Flash Flooding and Hail in Nebraska, May 22 to 23, 2016

May 22 to 23, 2016 · NWS LBF · 27 events in 5 counties and zones

An upper level trough of low pressure approached a cold front which was draped across the Nebraska Panhandle on the afternoon of May 22nd. Thunderstorms initiated over the eastern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level trough of low pressure approached a cold front which was draped across the Nebraska Panhandle on the afternoon of May 22nd. Thunderstorms initiated over the eastern Nebraska Panhandle. As storms tracked east they encountered favorable low level moisture which allowed the storms to quickly become severe over the western Nebraska Sandhills. Large hail and heavy rain led to flash flooding in the Valentine area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 12:11 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 22, 12:11 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
111 PM CDT SUN MAY 22 2016

.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Sun May 22 2016

A few showers and thunderstorms have developed across Ncntl Neb
this morning which marks the location of a weak short wave. A
Pacific cold front will move into Wrn Neb this morning and become
stationary. The combination of the short wave and the Pacific
front will push a dryline east to near Highway 61 using the HRRR
and NAMDNG models or Highway 83 using the RAP and GFS. The
forecast uses Highway 61 as the dryline location which is close to
the SPC outlook for severe weather. The dryline will actually move
to near Highway 83 early this afternoon and then retreat west by
00z setting the stage for severe weather as temperatures warm into
the 80s.

The HRRR models and NAMDNG show dominant right moving supercells
developing across Wrn Neb around 22z between highways 61 and 83.
These models were correct forecasting a storm to develop over Wrn KS
Saturday.

Some sort of QLCS develops tonight 03z-09z across Nrn Neb which
clears the fcst area around 12z Monday morning. This has been
advertised by the NAM12 for several model runs. It is uncertain
whether this system would produce widespread severe weather. The
storms this aftn and early this evening should be quite capable of
large or very large hail and wind damage. In fact the significant
tornado parameter in the NAM12 model is quite high around 22z when
instability is peaking. A tornado may form.

Otherwise...winds remain strong across Ncntl Neb today and weaken
across Wrn Neb as the Pacific front moves east. The super-ensemble
dew point forecast shows lower to mid 60s ahead of the front this
afternoon which is a few degrees less than the very unstable NAM12
model.

.LONG TERM...(Monday through Saturday)
Issued at 326 AM CDT Sun May 22 2016

The cold front will continue moving eastward into eastern
Nebraska by Monday morning. Surface high pressure will then be
allowed to build into the region keeping most of central Nebraska
dry. This dry spell will be short-lived, however, as rain showers
return Monday night. A series of weak low pressure systems will
continue to impact the area through the end of the week, resulting
in a potentially wet week. Severe storms are not anticipated at this
time, but will continued to be monitored over the next couple days.
Temperature-wise...high temps will hold steady in the upper 70s for
Monday and Tuesday, before gradually dropping down into the low to
mid-70s by next weekend. Overall, nighttime lows will remain in the
low to mid-50s through next Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 107 PM CDT Sun May 22 2016

The MVFR cigs continue to erode across the area early this
afternoon. Then eyes to focus on thunderstorms which will develop
along and a head of a frontal boundary this afternoon into
tonight. Timing the thunderstorms is still tricky and will likely
need to amend once the storms develop and a better idea for
impact at the terminals. At this time both KLBF and KVTN have a
good chance to see at least a couple rounds of thunderstorms move
across the terminals. By tomorrow morning, in the wake of the
storms, decreasing skies and west/northwest winds post frontal.

&&

.HYDROLOGY...
Issued at 326 AM CDT Sun May 22 2016

WPC indicates 1 to 2 inches of rain will fall in the next 7
days. Fortunately...most of this rain will likely fall along east
of Highway 83 which would have less impact on the ongoing river
flooding on the North Platte River above and below Lake
McConaughy. Flooding will continue on the North Platte River into
June.

There is no significant change on the South Platte River. The
river continues to slowly rise but remain below flood stage. The
same is true on the Platte River near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.

&&

SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...Masek
HYDROLOGY...CDC
Hazardous weather outlook, May 22, 8:33 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
933 AM CDT SUN MAY 22 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-231445-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
933 AM CDT SUN MAY 22 2016 /833 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON AND THIS EVENING.
THE AREA OF GREATEST CONCERN IS GENERALLY FROM MERRIMAN AND
IMPERIAL EAST WHERE VERY LARGE HAIL COULD REACH 2 INCHES OR
GREATER IN DIAMETER. WIND DAMAGE IS ALSO POSSIBLE. AN ISOLATED
TORNADO MAY FORM.

THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND
IS EXPECTED TO LAST PAST MIDNIGHT. SEVERE WEATHER IS MOST LIKELY
LATE THIS AFTERNOON THROUGH LATE EVENING.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE
RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS
THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER
FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR
FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTHWEST
NEBRASKA. SOME STORMS COULD BECOME SEVERE...MAINLY ALONG AND
SOUTH OF INTERSTATE 80. LARGE HAIL AND WIND DAMAGE ARE THE
CONCERN.

SEVERE WEATHER IS POSSIBLE LATE TUESDAY. THE AREA OF GREATEST
CONCERN COVERS CUSTER...LINCOLN AND FRONTIER COUNTIES WHERE A
TORNADO IS POSSIBLE. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE THE
PRIMARY CONCERN.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
THE RISK OF SEVERE WEATHER IS UNCERTAIN.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE
RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS
THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER
FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR
FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, May 22, 2:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT SUN MAY 22 2016

NEZ005-094-222100-
EASTERN CHERRY NE-WESTERN CHERRY NE-
314 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
400 PM CDT/300 PM MDT/...

AT 314 PM CDT/214 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
KILGORE TO 17 MILES SOUTHEAST OF MEDICINE LAKE...AND MOVING NORTH AT
35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CODY...KILGORE...NENZEL...MERRITT RESERVOIR...STEER CREEK CAMPGROUND...
SCHOOLHOUSE LAKE AND ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 157 AND 183.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4299 10079 4299 10130 4238 10138 4265 10086
TIME...MOT...LOC 2014Z 196DEG 32KT 4279 10100 4249 10128

MOLDAN

The radar

The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Cherry

When
May 22, 2:30 PM CST
Where
Cherry County, 15.92 mi S of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -101.230

Hail, Cherry

When
May 22, 3:16 PM CST
Where
Cherry County, 15.92 mi S of Cody
Measured
1.5 in hail
Reported by
Public
Coordinates
42.700, -101.230

Hail, Cherry

When
May 22, 4:05 PM CST
Where
Cherry County, 8.35 mi S of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -101.100

Hail, Cherry

When
May 22, 4:35 PM CST
Where
Cherry County, 1.01 mi E of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -101.100

Quarter and nickle sized hail reported.

Hail, Cherry

When
May 22, 5:27 PM CST
Where
Cherry County, 6.95 mi SW of (Vtn)miller Fld Vale
Measured
1.75 in hail
Reported by
Public
Coordinates
42.790, -100.660

Thunderstorm Wind, Cherry

When
May 22, 5:35 PM CST
Where
Cherry County, 6.95 mi SW of (Vtn)miller Fld Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.790, -100.660

Wind gusts estimated at 60 MPH gust at this location with no damage reported.

Hail, Cherry

When
May 22, 5:40 PM CST
Where
Cherry County, Valentine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
May 22, 5:43 PM CST
Where
Cherry County, Valentine
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm wind gust measured at the Valentine Municipal Airport.

Hail, Logan

When
May 22, 5:53 PM CST
Where
Logan County, 2.14 mi SSE of Gandy
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.440, -100.460

Hail, Logan

When
May 22, 5:53 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.480, -100.510

Thunderstorm Wind, Cherry

When
May 22, 5:54 PM CST
Where
Cherry County, 1.01 mi E of Valentine
Measured
57 kt (66 mph) measured gust
Reported by
CoCoRaHS
Coordinates
42.870, -100.530

Wind gust was measured with a Davis Weather Instrument.

Hail, Lincoln

When
May 22, 6:00 PM CST
Where
Lincoln County, 19.84 mi NNE of Keith
Measured
1.75 in hail
Reported by
Public
Coordinates
41.370, -100.450

Hail, Logan

When
May 22, 6:10 PM CST
Where
Logan County, 4.56 mi SE of Gandy
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -100.400

Hail, Logan

When
May 22, 6:10 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.480, -100.510

Hail, Cherry

When
May 22, 6:20 PM CST
Where
Cherry County, 4.11 mi NE of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -100.490

Flash Flood, Cherry

When
May 22, 6:37 PM CST
Where
Cherry County, 0.6 mi N of Valentine to 0.75 mi N of Valentine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.879, -100.548

Runoff from heavy rain led to street flooding with water depths between one and two feet reported on some streets.

Hail, Logan

When
May 22, 6:40 PM CST
Where
Logan County, 5.55 mi S of Logan
Measured
1.25 in hail
Reported by
Public
Coordinates
41.420, -100.290

Hail, Custer

When
May 22, 6:47 PM CST
Where
Custer County, 3.32 mi NW of Arnold
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -100.250

Hail, Custer

When
May 22, 6:52 PM CST
Where
Custer County, 3.32 mi NW of Arnold
Measured
1.25 in hail
Reported by
Public
Coordinates
41.460, -100.250

Hail, Cherry

When
May 22, 7:05 PM CST
Where
Cherry County, 11.78 mi E of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -100.700

Hail, Logan

When
May 22, 7:05 PM CST
Where
Logan County, 5.74 mi SSE of Logan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.420, -100.270

Hail, Cherry

When
May 22, 7:21 PM CST
Where
Cherry County, 11.78 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.480, -101.040

Hail, Cherry

When
May 22, 7:58 PM CST
Where
Cherry County, 11.78 mi SSW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -101.040

Ground covered with hail.

Flash Flood, Cherry

When
May 22, 8:20 PM CST to May 23, 1:09 AM CST
Where
Cherry County, 0.5 mi ENE of Valentine to 1.01 mi W of Valentine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.872, -100.540

Widespread street flooding continues across portions of Valentine as reported by the Emergency Manager.

Hail, Cherry

When
May 22, 8:30 PM CST
Where
Cherry County, 30.33 mi SSW of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.260, -101.250

Hail, Arthur

When
May 22, 7:56 PM MST
Where
Arthur County, 0.86 mi NW of Lena
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -101.510

Hail, Cherry

When
May 22, 9:20 PM CST
Where
Cherry County, 9.21 mi NW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -100.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633888, 633889, 633890, 633891, 633892, 633893, 633896, 633898, 633900, 633923, 633924, 633901, 633902, 633903, 633904, 633885, 633911, 633921, 633912, 633910, 633922, 633913, 633914, 633887, 633915, 633918, 633919.